The Good, the Bad, and the Better

As usual, and as is the case lately, my brain was working overtime worrying about nothing. My doctor visit on Friday relieved my fears, all was well, there was no mistake in his diagnosis or in the Pet CT. Still Stage 2, Follicular Lymphoma with a good prognosis. Whew, what a relief, I guess I hadn’t really let that go after all. I could just imagine Jesus sitting in the chair across the waiting room with a serene look on His face, shaking his head back and forth at me as if to imply, “Why do you torture yourself when all you have to do is believe what I tell you and trust in me.” I know this to be true, I KNOW this. But, I cannot always stop the stinkin-thinkin. Aren’t we all like that sometimes? Hoping for the best, but the worst looms before us like a giant lighted billboard that blinks on and off – “What if?” Those darn “what if’s” can give us so many sleepless nights. To believe in the lies of the evil one is a temptation. The scriptures this week highlights Jesus encounter with the Devil in the desert (Luke 4:1-13). But, Jesus knew all his tricks, and stood his ground, and kept his faith. We too, need to learn to tell the difference between the Holy Spirit who guides us in right paths, and the Enemy’s enticements and lies as he tries to lead us away from God. We need God to fight the enemy, we cannot do it alone.

My husband and I arrived at the Cancer Center at 9:15 a.m., and I was feeling really good on my second Chemo Day. I had been feeling good since Friday, not even taking any more pain meds. Sitting there with all the hands my friends had made for me, with lovely scriptures on each one, I just knew it was going to be a great day.

I am really getting sick of being wrong all the time, and I was wrong that day – not much was good about it. Remember, I said I was going to let the Benadryl do its job and relax me to sleep this time? That didn’t happen. As soon as the nurse pushed the Benadryl into my port, I started feeling strange. After a few minutes, I started getting very anxious, my legs were getting uncontrollably restless, I threw the covers off because the weight of them was annoying me, and my heart was beating fast. I felt as if I just wanted to get up and run out of there! Only by the grace of God and by reading my friends scripture passages over and over again, did I stay in that seat. I’ve never, ever felt that way before; I knew it must be the Benadryl, because that is all the nurse had given to me so far. She was working on a high priority patient across the way from me in a private room and didn’t have much time for me, I could tell. Trying to get her attention was frustrating me, which called for more prayer. As my sainted mother would say, “You can catch more flies with honey than you can with vinegar.” So, I calmly waited for her to finish “shooting the bull” with her other, more important patient, not screaming her name out, like I really wanted to do. That sounded ugly, didn’t it? But, I was so freaked out and she was taking so long! Finally, as she flitted by my bed on some mission for him, I called out to her (keeping my tone pleasant) and told her what my problem was. She said that she had pushed the Benadryl fast into my port and that was probably what caused my reaction. She said she would make a note on the chart that next time, that whoever was my nurse, should push it in slower. But, she said, “there is nothing I can do about it now, you will have to wait for the effects to settle down.”

About a half hour later she came by with my first chemo drug, Rituxan, the same drug I had an allergic reaction to the last time I had chemo. But, the nurse assured me the second time you get the drug, you don’t get a reaction because you body knows the drug now. Well, I guess my body is a slow learner, because it did not KNOW the Rituxan, and I had the same reaction, burning deep in the delicate tissues of my throat, mouth, and tongue. Again, she was with the man across the hall. I debated getting up and going over there. Just be patient, I told myself, she will come by. Once more, it took forever, and, as I waited, I could imagine all of the ulcers and blisters forming in my mouth. I just sucked on some ice chips hoping they would help. When she finally passed by, in a hurry as usual, I motioned to her that I needed her. After telling her my problem she stopped the Rituxan drip and called the Charge nurse who came over and gave me another large dose of Benadryl. “Oh no!” I said. She told me it was necessary to stop the allergic reaction. I didn’t think the day could get any worse! Thank God the charge nurse called my doctor’s office about the problems I was having. His nurse came down and when I told her how anxious and upset I was feeling she said, “No problem, we will give you some Ativan and you will rest and the anxious feelings will go away.” “Then,” she went on, “we will start the chemo again, your body should take it this time.” As for the Benadryl reaction, in the future we will put a note in your chart that the nurse has to give you Ativan if you ask for it.” YES! I was so happy to hear that. So, around 1:30 p.m., I finally got my Ativan and I slept through the chemo infusions until 5:30 p.m., when my husband woke me up to go home.

Now to the better part. My husband had gone to get a blood test of his own and wasn’t there during all the craziness. So, during this time of anxiety, stress and worry, I read my scriptures, talked to my God, and texted my friends for some encouragement. All of them came through for me. The scriptures lifted me up with hope, talking to Jesus always calms me down as I imagine him present and working on my situation, and my friends came through like gangbusters with encouraging text messages, funny pictures, prayers, and cyber kisses and hugs. Even another cancer patient, an elderly lady, as we passed one another clinging to our infusion “poles” while heading to the bathroom, took one look at me and asked me, “Are you okay?” I tried to smile and told her, “No, not really.” She said so sweetly to me, “Honey, you got this, we both have got this, stay strong.” I know she was sent from Heaven to give me courage. She smiled an encouraging smile at me, then slowly began walking back to her recliner. Cancer is not anything you can do on your own. It takes your church community, relatives, neighbors, friends, co-workers, medical staff, loving pets, and even, sometimes, strangers to get you through it.

This scripture is for all those wonderful people who are helping me along the way – their light shines brightly!

2 thoughts on “The Good, the Bad, and the Better

  1. This stopped me in my tracks!

    Every minute someone leaves this world behind.
    We are all in “the line” without knowing it.
    We never know how many people are before us.
    We can not move to the back of the line.
    We can not step out of the line.
    We can not avoid the line.

    So while we wait in line –

    Make moments count.
    Make priorities.
    Make the time.
    Make your gifts known.
    Make a nobody feel like a somebody.
    Make your voice heard.
    Make the small things big.
    Make someone smile.
    Make the change.
    Make love.
    Make up.
    Make peace.
    Make sure to tell your people they are loved.
    Make sure to have no regrets.
    Make sure you are ready.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s